Alert archive / Colorado / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 173, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 31, 2002, 8:00 PM MDT for Yuma County, Colorado. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 31, 2002, 8:00 PM MDT (02:00 UTC)
- Expired
- Aug 31, 2002, 8:30 PM MDT
- In force
- 30 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Yuma County, CO
The radar
The Goodland radar (KGLD), 89 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 8:03 PM MDT | Hail 1 | Wray, CO | |
| Aug 31, 8:17 PM MDT | Thunderstorm Wind 69 E | Idalia, CO | Empty cattle truck blown over. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 2.0 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 112 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 3767 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
055 WUUS53 KGLD 010200 SVRGLD COC125-010230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 759 PM MDT SAT AUG 31 2002 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN YUMA COUNTY IN NORTHEAST COLORADO * UNTIL 830 PM MDT * AT 759 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER BONNY RESERVOIR...OR ABOUT 22 MILES SOUTHWEST OF ST. FRANCIS...MOVING SOUTHEAST AT 10 MPH. ANOTHER STORM IS DEVELOPING RAPIDLY 5 MILES WEST NORTHWEST OF WRAY. * THE SEVERE THUNDERSTORM WILL BE NEAR... BONNY RESERVOIR AT 805 PM MDT OTHER LOCATIONS IN THIS WARNING INCLUDE...ALVIN...BEECHER ISLAND... HALE...IDALIA...LAIRD...VERNON...WAUNETA AND WRAY. HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. && LAT...LON 4036 10207 4037 10246 3960 10245 3959 10208 RJC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 5:46 PM MDT, 2 hours 14 minutes earlier.
Area forecast discussion, Aug 31, 5:46 PM MDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 546 PM MDT SAT AUG 31 2002 WILL BE SENDING UPDATED ZONES SHORTLY FOR SKY COVER AND TO INCLUDE ISOLATED TO SCATTERED THUNDERSTORMS IN THE NORTHWEST CORNER OF THE FORECAST AREA. DAYTIME HEATING WAS ENOUGH IN COMBINATION WITH THE LOW LEVEL MOISTURE AND FAVORABLE UPPER DYNAMICS MOVING ACROSS NORTHEAST COLORADO TO SPAWN A FEW THUNDERSTORMS. WILL LEAVE OTHER ELEMENTS ALONE. .GLD...NONE. LOCKHART
In the hours before
Local storm report, Aug 31, 5:45 PM MDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
545 PM MDT SAT AUG 31 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0544 PM 5 W VERNON CO 60 MPH TSTM GUST
08/31/02 YUMA REPORTED BY PUBLIC.Local storm report, Aug 31, 6:04 PM MDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
604 PM MDT SAT AUG 31 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0555 PM 15 SW WRAY CO 1 INCH HAIL
08/31/02 YUMA REPORTED BY PUBLIC.Local storm report, Aug 31, 6:16 PM MDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
616 PM MDT SAT AUG 31 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM VERNON CO 60 MPH TSTM GUST
08/31/02 YUMA EVENT DURATION 10
MINUTES. REPORTED BY
PUBLIC. TWO INCHES OF
PEA SIZE HAIL ON
GROUND.THREE INCHES OF
RAIN IN 20 MINUTES.Local storm report, Aug 31, 6:50 PM MDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
650 PM MDT SAT AUG 31 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0635 PM 7 SSW VERNON CO .88 INCH HAIL
08/31/02 YUMA REPORTED BY PUBLIC.
0645 PM 7 SSW VERNON CO 1 INCH HAIL
08/31/02 YUMA REPORTED BY PUBLIC.Local storm report, Aug 31, 7:41 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
741 PM MDT SAT AUG 31 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0735 PM 2 ESE IDALIA CO 1 INCH HAIL
08/31/02 YUMA REPORTED BY STORM
SPOTTER. FUNNEL CLOUD.Local storm report, Aug 31, 8:00 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
800 PM MDT SAT AUG 31 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0752 PM 5 WNW WRAY CO 1 INCH HAIL
08/31/02 YUMA REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 6:32 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 58 min |
| Aug 31, 7:10 PM MDT | Tornado Warning | GLD | Yuma | 50 min |
| Aug 31, 8:30 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 30 min |
| Aug 31, 9:15 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 45 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.